Alert archive / Missouri / Flash Flood Warnings in 2020

Flash Flood Warning 53, NWS Springfield, MO

August 10, 2020Dent County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 10, 2020, 6:12 PM CDT for Dent County, Missouri. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2020, 6:12 PM CDT (23:12 UTC)
Expired
Aug 11, 2020, 12:15 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Dent County, MO

The radar

The St Louis radar (KLSX), 137 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 6:34 PM CDTFLASH FLOODSalem, MOSEVERAL CITY STREETS ARE FLASH FLOODING IN SALEM.
Aug 10, 7:45 PM CDTFLASH FLOOD1 Ese Salem, MOSPRING CREEK IS FLOODING A SECTION OF IRON MOUNTAIN ROAD ON THE EAST SIDE OF SALEM. THIS IS A FLASH FLOOD FROM EXCESSIVE RAINFALL OVER THE PAST TWO HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.2 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1690 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1690 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1251 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

531 
WGUS53 KSGF 102312
FFWSGF
MOC065-110515-
/O.NEW.KSGF.FF.W.0053.200810T2312Z-200811T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
612 PM CDT Mon Aug 10 2020

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Dent County in south central Missouri...

* Until 1215 AM CDT Tuesday.

* At 610 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin 
  shortly. Spring Creek, Dry Fork Creek, Dry Valley Creek, and the 
  upper Meramec River could experience quick rises from this 
  excessive rainfall. 

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Salem...                          Howes...
  Bangert...                        

This warning includes but is not limited to the following low water
crossings...
Route DD at Dry Fork northwest of Salem.

The city of Salem will likely experience urban flash flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3759 9139 3755 9150 3757 9159 3760 9165
      3768 9167 3779 9166 3779 9153 3778 9142
      3765 9135

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Cramer

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 3:37 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 10, 3:37 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
337 PM CDT Mon Aug 10 2020

.SHORT TERM...(This evening through Tuesday)
Issued at 222 PM CDT Mon Aug 10 2020

We're seeing a few areas of storm activity developing or
approaching the forecast area this afternoon. The strongest
cluster of storms are currently approaching Benton/Morgan counties
and have a history of producing wind damage. Another area over
northeast Oklahoma will likely intensify as it moves into
southeast Kansas within the next two to three hours. A third area
is developing over south central Missouri but seems to be
struggling for now.

The airmass over the forecast area is extremely unstable with
CAPEs of 4000-5000 j/kg. However bulk shear is marginal over much
of the area and this will limit storm organization. So mainly
expecting strong to severe wind gusts to be the main threat as
updrafts develop quickly and collapse.

Remnant outflow boundaries and an approaching cold front will keep
storm potential going through the evening and overnight hours and
into Tuesday morning. May also get some additional boost in storm
activity later in the evening with low level jet interaction.

.LONG TERM...(Tuesday Night through Monday)
Issued at 222 PM CDT Mon Aug 10 2020

Will keep storm chances going through the week as the front
stalls over the region and interacts with the persistent moist and
unstable airmass and outflow boundaries over the region. Due to
increased expected cloud cover, afternoon temperatures should
average a few degrees cooler than today.

Late in the week and into the weekend we expect the upper ridge
over the south central US to gradually build westward as an upper
level trough deepen over the upper Midwest. This will allow a
cooler Canadian airmass to move southward across the Plains behind
a cold front sometime between Saturday and Sunday. Will continue
to watch the forecast trends but for now expect highs in the 80s
on Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1205 PM CDT Mon Aug 10 2020

Storms that are currently north and west of the TAF sites will
gradually spread into the region late this afternoon and into the
evening as a cold front and associated outflows move into the
region. Currently have vicinity and prob30 for storms through
Tuesday morning and expect some fine tuning of timing for the 0Z
issuance.

The front is expected to stall along or north of I-44 Tuesday and
will provide a focus for storms after 18Z Tuesday. Overall expect
Branson to have lower chances than Springfield and Joplin since
they are further from the front and have stronger capping.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Terry
LONG TERM...Terry
AVIATION...Terry
Hazardous weather outlook, Aug 10, 12:41 PM CDT, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1241 PM CDT Mon Aug 10 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111745-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1241 PM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Elevated lightning risk.
  Elevated excessive heat risk.

DISCUSSION...

Thunderstorms are expected late this afternoon into tonight mainly
north of the Highway 60 corridor, especially across central
Missouri. Some of these storms may become strong to severe, with
damaging wind gusts to 60 mph, hail to the size of quarters, and
frequent lightning. Localized heavy rainfall and flash flooding
will also be possible north of the Interstate 44 corridor.

Heat index values in excess of 100 degrees will be possible
acrossthe area today, with some locations across southeast Kansas
and western Missouri approaching 105 degrees.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional scattered storm activity will be possible on a daily
basis from Tuesday into the coming weekend.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed later this afternoon or tonight
for locations along and north of a line from Warsaw to Vichy.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Terry

In the hours before

Special weather statement, Aug 10, 2:09 PM CDT, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Springfield MO
209 PM CDT Mon Aug 10 2020

MOZ070-071-082-102000-
Phelps MO-Pulaski MO-Texas MO-
209 PM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PULASKI...
NORTHWESTERN TEXAS AND SOUTHWESTERN PHELPS COUNTIES UNTIL 300 PM
CDT...

At 209 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Fort Leonard Wood, moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Fort Leonard Wood...              St. Robert...
Plato...                          Roby...
Beulah...                         Devil's Elbow...
Hazelton...                       Success...

This includes Interstate 44 between mile markers 165 and 169.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3734 9225 3770 9225 3789 9203 3757 9178
TIME...MOT...LOC 1909Z 230DEG 19KT 3752 9222

Albano
Special weather statement, Aug 10, 3:00 PM CDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Springfield MO
300 PM CDT Mon Aug 10 2020

MOZ070-071-081-082-092-102045-
Wright MO-Phelps MO-Laclede MO-Pulaski MO-Texas MO-
300 PM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WRIGHT...
SOUTHEASTERN LACLEDE...SOUTHEASTERN PULASKI...NORTHERN TEXAS AND
SOUTHWESTERN PHELPS COUNTIES UNTIL 345 PM CDT...

At 300 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles northeast of Hartville, or 19 miles southwest of Fort Leonard
Wood, moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Fort Leonard Wood...              Licking...
Plato...                          Roby...
Manes...                          Hazelton...
Lynchburg...                      Prescott...
Success...

LAT...LON 3734 9236 3751 9243 3778 9203 3741 9178
TIME...MOT...LOC 2000Z 251DEG 17KT 3746 9231

Albano
Special weather statement, Aug 10, 3:03 PM CDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Springfield MO
303 PM CDT Mon Aug 10 2020

MOZ055-056-102115-
Benton MO-Morgan MO-
303 PM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR BENTON AND MORGAN COUNTIES UNTIL
415 PM CDT...

At 303 PM CDT, Doppler radar was tracking a strong thunderstorm near
Windsor, moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Truman State Park...              Truman Lake...
Versailles...                     Warsaw...
Lincoln...                        Cole Camp...
Stover...                         Barnett...
Syracuse...                       Palo Pinto...
Lakeview Heights...               Florence...
Brandon...                        Crockerville...
Zora...                           Racket...
Edmonson...                       Mora...
Whitakerville...

LAT...LON 3868 9284 3860 9284 3843 9263 3834 9264
      3835 9269 3817 9350 3820 9350 3821 9353
      3851 9351 3851 9330 3854 9329 3854 9326
      3853 9307 3869 9306
TIME...MOT...LOC 2003Z 239DEG 32KT 3844 9349

Albano
Local storm report, Aug 10, 4:53 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
453 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     TSTM WND DMG     2 WSW HALLOWELL         37.17N 95.03W
08/10/2020                   CHEROKEE           KS   EMERGENCY MNGR

            CHEROKEE COUNTY EMERGENCY MANAGEMENT
            DIRECTOR OBSERVED 65 TO 70 MPH WINDS ALONG
            HIGHWAY 160 EAST OF OSWEGO.

&&

DC
Local storm report, Aug 10, 5:16 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
516 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     2 SW HALLOWELL          37.15N 95.03W
08/10/2020                   CHEROKEE           KS   EMERGENCY MNGR

            AT LEAST 5 DOWNED TRESS IN RURAL AREAS. TIME
            BASED ON RADAR.

&&

TEO
Local storm report, Aug 10, 5:20 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
520 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     TSTM WND GST     2 WSW HALLOWELL         37.17N 95.03W
08/10/2020  E70 MPH          CHEROKEE           KS   EMERGENCY MNGR

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
            WSW HALLOWELL. CHEROKEE COUNTY EMERGENCY
            MANAGEMENT DIRECTOR OBSERVED 65 TO 70 MPH
            WINDS ALONG HIGHWAY 160 EAST OF OSWEGO.

&&

TEO

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 2:09 PM CDTSpecial Weather StatementSGFPulaski51 min
Aug 10, 3:00 PM CDTSpecial Weather StatementSGFTexas45 min
Aug 10, 3:03 PM CDTSpecial Weather StatementSGFBenton, Morgan72 min
Aug 10, 3:26 PM CDTSevere Thunderstorm WarningSGFBenton, Morgan49 min
Aug 10, 5:20 PM CDTSevere Thunderstorm WarningSGFJasper, McDonald, Newton32 min
Aug 10, 5:26 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair, Vernon64 min
Aug 10, 5:47 PM CDTSevere Thunderstorm WarningSGFDent58 min
Aug 10, 6:00 PM CDTSevere Thunderstorm WarningSGFPhelps18 min
Aug 10, 6:54 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Hickory, Polk51 min

Nearby

Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.